Iowa, 2013

Winter Storm in Iowa, January 29 to 30, 2013

January 29 to 30, 2013 · NWS DMX · 30 events in 30 counties and zones

S. with a strong long wave trough moving through the area.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A volatile pattern was in place over the central U.S. with a strong long wave trough moving through the area. On the 29th, a strong push of warm to record warm air moved over the state. A piece of energy from the long wave trough moved northeast with the surface low passing through Iowa. The cold front went through during the day with temperatures falling through the day. The main part of the system pushed northeast out of the base of the trough during the night of the 29th into the day on the 30th. Precipitation expanded across the state. At first it fell as snow or a mixture of light rain and snow. As colder air moved into the state, the rain changed over to all snow. The system was quite dynamic and that was evident by satellite pictures showing a prominent deformation zone on the southwest part of the system. This produced light to moderate snow to the southwest of Iowa through the night. During the predawn and early morning hours, a speed max jet segment moved up the east side of the upper level trough and enhanced the snowfall rates. Much of the snow from this event fell with the passage of the jet segment between 0400 and 0900 CST with snowfall rates of 1 to 2 inches per hour in a narrow band. The heaviest snowfall occurred from Des Moines, northeast into the Waterloo area. Waterloo reported 7.5 inches of snow, with Des Moines receiving 6.4 inches. Six and one half inches fell in Poweshiek County near Grinnell, with 6 inches in Tama County near Toledo. In addition to the snow, winds increased during the day as low pressure moved out of Missouri into the lower Great Lakes and intensified. Sustained winds over 25 MPH were reported with frequent gusts in the 30 to 50 MPH range. This caused considerable blowing and drifting of snow with local whiteout conditions. Interstate 30 was closed north of Ames for several hours. Accidents were numerous due to refreezing of water on the roads from the warm conditions initially. Most schools closed and many businesses closed for the day because of the hazardous conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 29, 9:12 PM CST, 48 minutes earlier.

Area forecast discussion, Jan 29, 9:12 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
912 PM CST TUE JAN 29 2013

.UPDATE...
THERE WILL BE LITTLE CHANGE IN THINKING WITH A TOKEN EVENING UPDATE
TO FIT CURRENT OBS.  WAS ORIGINALLY THINKING THAT FORECAST AMOUNTS
MAY BE TOO HIGH ON NW FRINGE OF FORECAST PRECIP SHIELD...HOWEVER 00Z
NAM IS NOW PLACING HEAVIEST SNOWFALL AXIS SW-NE RIGHT THROUGH DES
MOINES.  FAR NW FRINGE OF ADVISORY MAY BE OVERDONE...BUT STILL LOOKS
LIKE FORT DODGE AND MASON CITY AREAS MAY BE BRUSHED...ESPECIALLY SRN
PORTIONS OF THOSE COUNTIES.  NO CHANGES IN HEADLINES WHICH
CONFIDENCE IN ANY PARTICULAR SOLUTION NOT GREAT ENOUGH TO CHANGE
THINGS.  LOOKED TO THE RAP FOR GUIDANCE BUT PAST SEVERAL RUNS ARE
LITTLE HELP AS THEY HAVE BEEN CONSISTENTLY TOO AGGRESSIVE IN TIMING
AND STRENGTH WITH PRECIP ONSET INTO IA.

00Z H85 ANALYSIS SHOWS STRONG WARM/MOIST ADVECTION INTO ST
JOESPH/KC METRO AREAS AND TOPS ARE COOLING THERE SO SEE LITTLE
REASON TO DOUBT PREVIOUS THINKING WITH PRECIP BLOSSOMING SHORTLY AND
THAT APPEARS TO BE THE CASE.  RADAR ECHOES ARE STRENGTHENING AND
VIRGA DONUT SHRINKING.  DUAL POL RADAR PRODUCTS SHOW RAIN/SNOW
LINE ROUGHLY ALONG BEDFORD-OSCEOLA-NEWTON LINE SO SHOULD SEE ONLY
SNOW TO N AND W OF THESE AREAS.

PREVIOUS 00Z UPDATE...ADJUSTED FORECAST AND HEADLINES TO NOT START
UNTIL 03Z BASED ON LATEST MODEL GUIDANCE AND OBSERVATIONAL TRENDS.
WILL OBVIOUSLY RE-EXAMINE FORECAST FURTHER AFTER 00Z MODELS COME IN
AND SYSTEM STARTS TO SHOW ITS HAND MORE UPSTREAM INTO NE AND KS.
ADDED 00Z TAF DISCUSSION.

&&

.SHORT TERM /TONIGHT/...
UPPER WAVE EVIDENT ON WATER VAPOR DIGGING ALONG THE US/MEXICO BORDER
AND STARTING TO LIFT NORTHEASTWARD INTO THE TEX PANHANDLE...TO
CONTINUE ITS CURRENT TRAJECTORY NORTHEASTWARD THROUGH THE CENTRAL
PLAINS AND INTO THE MID MISSISSIPPI VALLEY BY EARLY WEDNESDAY. THE
STATE BECOMES SANDWICHED BETWEEN COUPLED JET STREAKS ALOFT...WITH
STRONGEST FRONTOGENETICAL LIFT SHOWING UP ACROSS THE SOUTHEASTERN
HALF OF THE CWA LATE THIS EVENING INTO THE OVERNIGHT HOURS. TROWAL
FEATURE TO ROTATE EASTWARD THROUGH CENTRAL/SOUTHEASTERN CWA...WITH
INCREASING MOISTURE IN THE LOW/MID LEVELS. DRIER AIR WORKING ITS WAY
INTO THE NORTH SHOULD YIELD A SHARP CUTOFF IN THE SNOW FIELD TO THE
NORTHWEST...WITH THE NORTHWESTERN CUTOFF TO THE HEAVIER SNOW FROM
NEAR CORNING NORTHEASTWARD TO WAVERLY. HEAVIEST AMOUNTS EXPECTED
ACROSS THE FAR SOUTHEASTERN CWA...WHERE QPF WILL BE GREATER AND
COULD SEE SOME WEAK INSTABILITY ALOFT ENHANCE SNOWFALL RATES AT
TIMES LATE TONIGHT. OVERALL THREE TO FOUR INCHES OF SNOW EXPECTED
TO FALL ACROSS THE SOUTHEASTERN HALF OF THE CWA BY 12Z WEDNESDAY.
SFC PRES GRADIENT TO TIGHTEN ON THE BACKSIDE OF THIS SYSTEM...WITH
STRONG CAA. 925MB TO 850MB WINDS EXPECTED TO BE IN THE 30 TO 35KT
RANGE BY LATE TONIGHT...WITH THESE WINDS TRANSLATING TO THE SURFACE
WITH THE STRONG CAA. THEREFORE EXPECTING SUSTAINED WINDS IN THE 20
TO 30 MPH RANGE...WITH GUSTS TO 35 MPH OR HIGHER BY LATE TONIGHT
ACROSS THE AREA. THIS WILL LEAD TO CONSIDERABLE BLOWING SNOW IN OPEN
AREAS. ADDITIONALLY WITH THE RESIDUAL SURFACE MOISTURE AROUND...AND
POSSIBILITY OF HEAVY WET SNOW INITIALLY BEFORE THE DRIER AIR WORKS
INTO THE AREA RESULTING IN A LIGHTER FLUFFIER SNOW...SOME ICING MAY
OCCUR ON ROADWAYS...TREES BRANCHES...AND POWER LINES. THEREFORE WILL
CONTINUE THE WINTER HEADLINES AS THEY ARE FOR TONIGHT INTO WEDNESDAY
MORNING.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
RAPIDLY DEEPENING LOW PRESSURE WILL BE OVER CENTRAL ILLINOIS BY 12Z
AND WILL SHIFT NORTHEAST INTO LOWER MICHIGAN BY 18Z. PV ANOMALY
CURRENTLY OVER WEST CENTRAL TEXAS WILL BE ENTERING SOUTHEAST IOWA AS
WELL BY 12Z WITH STRONG QG FORCING CONTINUING THROUGH MID TO LATE
MORNING OVER THE SOUTHEAST. A PORTION OF THE WARM CONVEYOR WILL
CONTINUE TO SUPPLY MOISTURE INTO THE SOUTHEAST EARLY IN THE PERIOD
BEFORE DRIER AIR ADVECTS IN BY MID TO LATE MORNING. BEST SNOW
ACCUMULATIONS WILL OCCUR THROUGH 15Z THEN DIMINISHING AFTER THAT
TIME. THE MOST DIFFICULT PORTION OF THE SNOW FORECAST REMAINS THE
NORTHWEST EDGE. ANY SHIFT SOUTHEAST OF THE STORM TRACK WOULD REDUCE
SNOWFALL AMOUNT IN THESE REGIONS.

THE STRONG WIND POTENTIAL WITH THIS SYSTEM WEDNESDAY MORNING REMAINS
HIGH. IN ADDITION TO A TIGHT PRESSURE GRADIENT OF 30 TO 40
UBARS/KM...THE STRONG COLD ADVECTION WILL KEEP WINDS MIXED UP TO 900
MB WITH 35 TO 40 KTS AVAILABLE IN THAT MIXED LAYER. THE COLD
ADVECTION WILL LEAD TO GOOD MOMENTUM TRANSFER OF THE WINDS WITH
STRONGEST WINDS OCCURRING 12-18Z. AREAS WITH 2-3 INCHES OF SNOW OR
MORE WILL HAVE SIGNIFICANT BLOWING SNOW WEDNESDAY MORNING THAT COULD
APPROACH BLIZZARD CRITERIA. IN ADDITION...WITH WARMER NEAR SFC
TEMPERATURES...THE SNOW FALL COULD HAVE SIMILAR PROPERTIES TO THAT
OF THE DECEMBER BLIZZARD INITIALLY IN THAT IT WILL MELT THEN FREEZE
UNDER THE FALLING SNOW RESULTING IN AN ICY SUB LAYER. THIS WOULD
MAKE TRAVEL EXTREMELY HAZARDOUS THROUGH THIS EVENT.

THE ACCUMULATING SNOW WILL END BY NOON WITH STEADY OR FALLING
TEMPERATURES THE REMAINDER OF THE DAY. TEMPERATURES WILL BE COLD
WEDNESDAY NIGHT WITH LOWS BELOW ZERO NORTH THOUGH LINGERING CLOUDS
COULD HOLD TEMPERATURES UP OVERALL. ANOTHER UPPER WAVE WILL PUSH
THROUGH WEDNESDAY NIGHT AND THURSDAY MORNING WITH AN ARCTIC BOUNDARY
MOVING THROUGH THURSDAY AS WELL. WIND CHILL VALUES BY WEDNESDAY
NIGHT AND THURSDAY WILL APPROACH 25 BELOW OVER NORTHERN IOWA DURING
THIS PERIOD. CURRENTLY HAVE FLURRIES IN THE FORECAST FOR THURSDAY
BUT THIS WILL NEED TO BE REEVALUATED FOR POTENTIAL OF VERY LIGHT
SNOWFALL WITH A BRIEF PERIOD OF SATURATION AND LIFT THROUGH THE
DENDRITIC LAYER. ARCTIC HIGH PRESSURE WILL DROP SOUTHEAST INTO THE
STATE THURSDAY NIGHT. OVERNIGHT LOW TEMPERATURE WELL BELOW ZERO ARE
EXPECTED. POSSIBLE TO BE WELL BELOW GUIDANCE WHERE THE NEW SNOW PACK
IS.

ANOTHER UPPER LEVEL SYSTEM WILL FOLLOW THE HIGH PRESSURE DEPARTURE
BY FRIDAY AFTERNOON. ANOTHER PERIOD OF VERY LIGHT SNOW MAY OCCUR
WITH THE SYSTEM PASSAGE. GRADUAL WARMING INTO THE WEEKEND WITH
TEMPERATURES PUSHING INTO THE 20S AND 30S. THE NEXT UPPER WAVE
DROPPING THROUGH NORTHWEST FLOW WILL ARRIVE MONDAY AND WILL DROP
ANOTHER PUSH OF COLD AIR INTO THE STATE. THE COLD AIR WILL BE SHORT
LIVED WITH RIDGING BUILDING INTO FROM THE WEST BY TUESDAY.

&&

.AVIATION...30/00Z
MVFR/IFR CIGS IN PLACE ACROSS MUCH OF FORECAST AREA AND CONDITIONS
ARE EXPECTED TO WORSEN LATER TONIGHT AS UPSTREAM KS/NE PRECIP
EXPANDS AS IT REACHES IA OVERNIGHT.  CONDITIONS SHOULD DETERIORATE
TO IFR/LIFR BY MIDNIGHT OVER SE HALF OF STATE MAINLY AFFECTING
KALO/KDSM/KOTM TAF SITES.  NW WINDS WILL CONTINUE TO INCREASE...AND
WITH MOD/HEAVY SNOW DEVELOPING BY EARLY WED MORNING...EXPECT
SIGNIFICANT REDUCTIONS IN VSBY DUE TO SNOW AND BLOWING SNOW BY THAT
TIME.  NW WINDS WILL REMAIN STRONG INTO WED WITH SOME GUSTS OVER
30KTS...BUT VSBYS SHOULD IMPROVE LATER IN THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 9 PM THIS EVENING TO NOON CST WED
ADAIR-ADAMS-BLACK HAWK-BOONE-BREMER-BUTLER-CLARKE-DALLAS-DECATUR-
GRUNDY-HARDIN-JASPER-MADISON-MARSHALL-POLK-RINGGOLD-STORY-TAMA-
TAYLOR-UNION-WARREN-APPANOOSE-DAVIS-LUCAS-MAHASKA-MARION-MONROE-
POWESHIEK-WAPELLO-WAYNE

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON CST WED
AUDUBON-CARROLL-CASS-CERRO GORDO-FRANKLIN-GREENE-GUTHRIE-HAMILTON-
WEBSTER-WRIGHT

&&

UPDATE/AVIATION...SMALL
SHORT TERM...BEERENDS
LONG TERM...DONAVON
Hazardous weather outlook, Jan 29, 1:44 PM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
144 PM CST TUE JAN 29 2013

IAZ027-028-037>039-047>050-058>062-071>075-081>086-092>097-301000-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
144 PM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW IS IN
EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW IS IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

OVERNIGHT LOW TEMPERATURES WEDNESDAY AND THURSDAY WILL DROP TO
NEAR ZERO OR BELOW ZERO. THE COLD TEMPERATURES COMBINED WITH WINDS
WILL LEAD TO POSSIBLE WIND CHILL VALUES OF AROUND 10 BELOW TO 20
BELOW OR COLDER THURSDAY MORNING AND AGAIN FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL AND
VISIBILITY REPORTS ARE ALWAYS APPRECIATED. REPORTS CAN BE CALLED
IN...SUBMITTED ONLINE...OR EMAILED VIA DMX.SPOTTERREPORT@NOAA.GOV.

IAZ017-025-026-035-036-045-046-057-070-301000-
CERRO GORDO-WRIGHT-FRANKLIN-WEBSTER-HAMILTON-CARROLL-GREENE-AUDUBON-
CASS-
144 PM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

OVERNIGHT LOW TEMPERATURES WEDNESDAY AND THURSDAY WILL DROP TO
BELOW ZERO. THE COLD TEMPERATURES COMBINED WITH WINDS WILL LEAD TO
POSSIBLE WIND CHILL VALUES OF AROUND 15 BELOW TO 25 BELOW OR
COLDER THURSDAY MORNING AND AGAIN FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL AND
VISIBILITY REPORTS ARE ALWAYS APPRECIATED. REPORTS CAN BE CALLED
IN...SUBMITTED ONLINE...OR EMAILED VIA DMX.SPOTTERREPORT@NOAA.GOV.

IAZ004>007-015-016-023-024-033-034-044-301000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
SAC-CALHOUN-CRAWFORD-
144 PM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW IS POSSIBLE TONIGHT...WITH GUSTY WINDS. SOME PATCHY
BLOWING SNOW IS POSSIBLE LATE TONIGHT. ROADS MAY BECOME SLICK
WHERE WET CONDITIONS MAY FREEZE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PATCHY BLOWING SNOW IS POSSIBLE WEDNESDAY MORNING.

OVERNIGHT LOW TEMPERATURES WEDNESDAY AND THURSDAY WILL DROP TO
BELOW ZERO. THE COLD TEMPERATURES COMBINED WITH WINDS WILL LEAD TO
POSSIBLE WIND CHILL VALUES OF AROUND 15 BELOW TO 25 BELOW OR
COLDER THURSDAY MORNING AND AGAIN FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 winter storm. Local standard time, as filed.

Winter Storm, Taylor

When
January 29, 10:00 PM CST to January 30, 10:00 AM CST
Where
Taylor forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Winter Storm, Adams

When
January 29, 10:00 PM CST to January 30, 10:00 AM CST
Where
Adams forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Winter Storm, Union

When
January 29, 10:00 PM CST to January 30, 10:00 AM CST
Where
Union forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
January 29, 10:00 PM CST to January 30, 10:00 AM CST
Where
Cass forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Winter Storm, Clarke

When
January 29, 10:00 PM CST to January 30, 10:00 AM CST
Where
Clarke forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Winter Storm, Lucas

When
January 29, 10:00 PM CST to January 30, 10:00 AM CST
Where
Lucas forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
January 29, 10:00 PM CST to January 30, 10:00 AM CST
Where
Adair forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
January 29, 10:00 PM CST to January 30, 10:00 AM CST
Where
Madison forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
January 29, 10:00 PM CST to January 30, 10:00 AM CST
Where
Warren forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
January 29, 10:00 PM CST to January 30, 10:00 AM CST
Where
Marion forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Ringgold

When
January 29, 10:00 PM CST to January 30, 10:00 AM CST
Where
Ringgold forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Winter Storm, Guthrie

When
January 29, 10:00 PM CST to January 30, 10:00 AM CST
Where
Guthrie forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
January 29, 10:00 PM CST to January 30, 10:00 AM CST
Where
Dallas forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
January 29, 10:00 PM CST to January 30, 10:00 AM CST
Where
Polk forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Winter Storm, Decatur

When
January 29, 10:00 PM CST to January 30, 12:00 PM CST
Where
Decatur forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
January 29, 10:00 PM CST to January 30, 12:00 PM CST
Where
Wayne forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Winter Storm, Story

When
January 29, 10:00 PM CST to January 30, 10:00 AM CST
Where
Story forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
January 30, 12:00 AM CST to 12:00 PM CST
Where
Monroe forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Appanoose

When
January 30, 12:00 AM CST to 12:00 PM CST
Where
Appanoose forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Mahaska

When
January 30, 12:00 AM CST to 12:00 PM CST
Where
Mahaska forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
January 30, 12:00 AM CST to 12:00 PM CST
Where
Jasper forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Winter Storm, Poweshiek

When
January 30, 12:00 AM CST to 12:00 PM CST
Where
Poweshiek forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
January 30, 12:00 AM CST to 12:00 PM CST
Where
Marshall forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Winter Storm, Tama

When
January 30, 12:00 AM CST to 12:00 PM CST
Where
Tama forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
January 30, 12:00 AM CST to 12:00 PM CST
Where
Hardin forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
January 30, 12:00 AM CST to 12:00 PM CST
Where
Grundy forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Black Hawk

When
January 30, 12:00 AM CST to 12:00 PM CST
Where
Black Hawk forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
January 30, 12:00 AM CST to 12:00 PM CST
Where
Butler forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
January 30, 12:00 AM CST to 12:00 PM CST
Where
Bremer forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Wapello

When
January 30, 12:00 AM CST to 12:00 PM CST
Where
Wapello forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421901, 421902, 421903, 421904, 421905, 421906, 421908, 421909, 421910, 421911, 421912, 421913, 421914, 421915, 421916, 421917, 421918, 421907, 421919, 421920, 421921, 421922, 421923, 421924, 421925, 421926, 421927, 421928, 421929, 431011.